Common cold treatments
Nothing will cure a cold, but there are treatments available that can help you feel better. With plenty of rest and fluids, you should start feeling better within a few days. Staying home when you are sick not only helps you get better, but also helps stop the spread of germs to others.
There are medicines and complementary therapies available in Australia that can help relieve common cold symptoms. Over-the-counter cold and flu medicines can help a sore throat, cough, sneezing, a runny nose and nasal congestion (blocked nose). But remember that cough and cold medicines should not be used by children younger than 6 years. For older children, always check with your doctor or pharmacist whether the product is safe for your child.
Self-help and home remedies for the common cold
The following self-help measures can help you feel better.
- Drink plenty of fluids (such as water, juice or soup) but avoid alcohol and caffeine.
- Get plenty of rest. Take time off work or school if possible – it will help you feel better and reduce the chance of passing the infection on to others.
- For a sore throat, try gargling a salt solution, sucking on ice cubes or drinking warm water with honey and lemon.
- Honey can also help relieve coughing, especially night-time coughing in children, but do not give honey to children younger than 12 months of age.
- Salt water nasal sprays or drops can help relieve nasal congestion.
- Vapour rubs may provide some relief from a blocked nose.
And don’t forget cough etiquette and to practise good hygiene (including disposing of used tissues immediately and frequent hand washing) to prevent those around you getting sick.
Medicines to help relieve cold symptoms
There are different medicines that can help treat the symptoms of common cold. Which one is right for you will depend on your symptoms, and also whether you have any other medical conditions or are taking any regular medicines.
There are combination medicines available to help treat several symptoms. Your doctor or pharmacist can help you choose the most appropriate medicine for you.
A blocked nose (nasal congestion) is a common symptom of the common cold. Decongestants can help relieve a blocked or stuffy nose. They are available as nasal sprays or tablets.
Decongestant nasal sprays (also called topical decongestants) commonly include ingredients such as ephedrine, oxymetazoline, phenylephrine, tramazoline, and xylometazoline. There are numerous brands available containing any one of these ingredients. Nasal sprays should not be used for more than 3 consecutive days, otherwise rebound congestion (return of your symptoms) can occur when you stop taking them.
Decongestant tablets may include ingredients such as pseudoephedrine or phenylephrine.
Side effects of decongestants include dry mouth, headache and feeling sick. Rarely, they may cause insomnia or anxiety. They can also increase blood pressure.
Decongestants should not be used in children younger than 6 years, and caution is needed in children aged 6 to 12 years. Some decongestants are not safe if you are pregnant or breastfeeding.
You should avoid decongestants if you have high blood pressure, heart problems, hyperthyroidism (overactive thyroid), glaucoma, diabetes, kidney disease, enlarged prostate or liver disease. Also, people taking MAOI (monoamine oxidase inhibitor) antidepressants must not take decongestants.
If you take a medicine that contains both decongestants and antihistamines (for example, some day and night cold medicines), you should take care if drinking alcohol or driving.
Antihistamines can help relieve a runny nose, reduce sneezing and help with watery eyes.
They may have side-effects such as drowsiness, dry mouth, dizziness, and headaches.
Cough suppressants, or antitussives, can be used for dry, non-productive coughs and often contain opioid medicines such as codeine. These medicines should not be used in children younger than 18 years.
It is important not to suppress a productive or wet cough, as clearing the mucus is important. Expectorants or mucolytics can be used for productive coughs.
Side effects associated with cough medicines can include nausea, constipation and drowsiness.
Cough medicines should not be given to children younger than 6 years old, and you should ask for advice from a doctor or pharmacist before giving these medicines to children aged 6 to 11 years.
Sore throat lozenges, gargles and sprays
A sore throat may be helped by sucking on medicated lozenges, using a sore throat spray or gargling with a medicated solution.
These products may contain a local anaesthetic, pain killer, anti-inflammatory, antibacterial, antiseptic, soothing honey or a combination of these.
Some lozenges also contain a cough suppressant for a dry cough or expectorant for a wet cough. Others contain menthol to help relieve a blocked nose.
Pain relievers, or painkillers, can be used to treat pain and fever. Pain relievers commonly used in the treatment of colds include paracetamol, aspirin and ibuprofen.
You should be careful that children and teenagers under the age of 16 do not take aspirin or combination products that contain aspirin. This is because aspirin can cause a serious, and sometimes fatal, condition called Reye’s syndrome in children.
Combination cold and flu products
There are different types of combination products available. Combination products usually contain a decongestant. Other medicines in combination products include pain relievers, antihistamines and cough suppressants.
Always check the ingredients of cold and flu formulations so that you don’t double up on ingredients, especially paracetamol, ibuprofen or antihistamines. Many combination products contain a pain reliever, a decongestant and an antihistamine. If you take a combination product and then also take additional medicines, you risk overdosing on some types of medicines. For example you may take paracetamol for fever or pain, but it may also be included in cough and cold medicines, and you could easily exceed the maximum daily dose.
Do not use combination cold and flu products if you are pregnant or breast feeding. They are also not suitable for children younger than 6 years of age, and you should check with your doctor or pharmacist before giving these medicines to children aged 6 to 11 years.
Complementary medicines for colds
Always check with your doctor or pharmacist before taking any complementary medicines. Like all medicines, complementary treatments can cause side effects and interact with your other medicines. Some complementary therapies are not recommended for people with certain medical conditions.
There is some evidence that vitamin C taken regularly may slightly reduce the duration and severity of cold symptoms. It may prevent colds in certain people who participate in brief periods of extreme physical exercise (such as marathon runners), but does not seem to prevent colds in most people.
Vitamin C is generally considered to be safe. However, high doses of vitamin C can cause nausea, diarrhoea and abdominal cramps.
Taking zinc lozenges by mouth, starting within 24 hours of the onset of common cold symptoms, can reduce the duration of symptoms.
Side effects associated with oral zinc include nausea and other gastrointestinal symptoms. Zinc lozenges are associated with bad taste and nausea. Zinc that is taken through the nose (using swabs or gels) should not be used, as it has been shown to cause long-lasting, sometimes permanent, loss of the sense of smell.
There is currently no conclusive evidence to support the effectiveness of echinacea in the treatment of colds. Allergic reactions and rashes have been reported among some people using echinacea.
There is currently insufficient evidence to show that probiotics are effective in the treatment and prevention prevention of colds. Evidence of their long-term safety is also limited, and people with underlying health problems should consult their doctor before taking probiotics.
Will antibiotics help?
Occasionally people develop a bacterial infection on top of the cold virus, or shortly after having a cold. Bacterial infections can cause conditions such as otitis media (ear infection), chest infection (bronchitis or pneumonia) or sinusitis. If this happens, antibiotics may be prescribed by your doctor.
Last Reviewed: 26/02/2019
Your Doctor. Dr Michael Jones, Medical Editor.
1. Acute rhinosinusitis (published November 2014). In: eTG complete. Melbourne: Therapeutic Guidelines Limited; 2019 Jan. https://tgldcdp.tg.org.au/ (accessed Feb 2019).
2. NPS Medicinewise. Respiratory tract infections (RTIs) - nose, throat and lungs (published 14 Apr 2017). http://www.nps.org.au/medicines/respiratory-system/cough-and-cold-medicines/for-individuals/types-of-cough-medicines (accessed Feb 2019).
3. National Center for Complementary and Integrative Health (NCCIH). The common cold and complementary health approaches (August 2017). https://nccih.nih.gov/health/providers/digest/cold (accessed Feb 2019).
4. BMJ Best Practice. Common cold (updated Oct 2018; reviewed Jan 2019). http://bestpractice.bmj.com/ (accessed Feb 2019).
There are treatments to help you feel better when you have flu. Which ones are right for you will depend on your symptoms and whether you are at increased risk of severe disease and complications.
Colds: commonsense not antibiotics
If you have a cold, commonsense self-care measures and over-the-counter medicines can help to relieve symptoms. Antibiotics are not helpful in treating the common cold, which is caused by a virus.
Common colds usually last about a week, and shouldn't cause serious illness in healthy people. Find out how to relieve cold symptoms and stop the spread.
Influenza - the flu
While a cold can make you feel under the weather, it’s not the same as the flu. Having influenza can make you feel miserable and tends to lay you flat for at least a few days, and often for a week or so.
Symptoms of pneumonia usually depend on the cause, but common symptoms include cough, chest pain, fever and breathlessness. Young people usually recover quickly, but many people feel tired for several weeks afterwards.